Category Archives: Gastroenterology

News and research on gastroenterology and diseases of the gastrointestinal tract including treatment, outbreaks and clinical information gathered from India and around the world.

Does the Type of Food Consumed Contribute to GI Symptoms at Hostels? A Review at Karunya University

Gastroenteritis is an infection of the intestines that causes diarrhea, vomiting and abdominal pain. The incidence of gastroenteritis has been steady for decades, but mortality due to diarrhea has declined (4). Admissions for diarrhoeal disorders account for about 1.5 to 4% of …

Read more »
Also posted in Primary Care | Tagged , , | Leave a comment

Type 2 diabetes increases risk for gastrointestinal cancers in postmenopausal women

Postmenopausal women with type 2 diabetes demonstrated an increased risk for cancers of the liver, pancreas, colon, and rectum, according to an analysis of the Women’s Health Initiative (WHI) study. It was estimated that 41 million people in India had type 2 diabetes in 2006, according to a 2010 report… 

Read more »
Also posted in Diabetes, Non-Communicable Disease Featured 2, Oncology, Primary Care, Women's Health | Tagged , , , , , , , , , , , , , , , , , | Leave a comment

Doxycycline may provide significant protection against Clostridium difficile infections

Hospitalized patients who receive doxycycline in addition to ceftriaxone have a 79% reduced risk of Clostridium difficile infection vs patients who receive ceftriaxone only, a recent study found. “In India, the true prevalence of [C. difficile] is not known because a majority of the hospitals do not investigate for this… 

Read more »
Also posted in Pharmacology, Primary Care, Women's Health | Tagged , , , , , , , , , , | Leave a comment

Hormone replacement therapy may increase the risk of ulcerative colitis in postmenopausal women

mdCurrent Conference Report: Digestive Disease Week Hormone replacement therapy (HRT) may increase the risk of ulcerative colitis in postmenopausal women, according to a new study presented at Digestive Disease Week 2012. “It is important that clinicians are aware of the results of this study, but it should not lead to… 

Read more »
Also posted in mdCurrent Conference Reports, Pharmacology, Primary Care, Women's Health | Tagged , , , , , , , , , , , | 1 Response

Macrolide antibacterial agent fidaxomicin may be an alternative to vancomycin for Clostridium difficile-associated diarrhea

Fidaxomicin, a macrolide antibiotic, is noninferior to vancomycin in the treatment of Clostridium difficile diarrhea in terms of clinical cure. This was the main finding of a recent randomized trial that sought to demonstrate the noninferiority of fidaxomicin for this indication. C difficile, which causes 15% to 25% of antibiotic-associated… 

Read more »
Also posted in Infectious Disease, Pharmacology, Primary Care | Tagged , , , , , , , , | Leave a comment

New colorectal cancer screening guidance based on review of multiple guidelines

A comprehensive review of several medical groups’ guidelines for colorectal screening has resulted in a new guidance statement that includes a number of useful recommendations. Key Point: The ACP’s critical review of multiple guidelines offers guidance regarding colorectal cancer screening. In searching the National Guidelines Clearinghouse developed in the United… 

Read more »
Also posted in Non-Communicable Disease, Primary Care | Tagged , , , , , | Leave a comment

Proton-pump inhibitors may be linked to increased risk of C. difficile-associated diarrhea

Proton-pump inhibitors (PPIs) may be associated with an increased risk of Clostridium difficile–associated diarrhea (CDAD). Doctors and patients are being warned that if a patient develops diarrhea that does not improve while receiving a PPI, then CDAD should be considered as a diagnosis and managed appropriately, according to an advisory… 

Read more »
Also posted in Infectious Disease, Pharmacology, Primary Care | Tagged , , , , , , , , , , , , , | Leave a comment